Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Mar 13, 2024, 9:59 PM CDT for Atchison County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2024, 9:59 PM CDT (02:59 UTC)
- Expired
- Mar 13, 2024, 10:15 PM CDT
- In force
- 16 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Atchison County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 5:43 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.2
The text
As transmitted.
231
WFUS53 KEAX 140259
TOREAX
KSC005-140315-
/O.NEW.KEAX.TO.W.0001.240314T0259Z-240314T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
959 PM CDT Wed Mar 13 2024
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
South central Atchison County in northeastern Kansas...
* Until 1015 PM CDT.
* At 959 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Valley Falls, moving northeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Atchison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3949 9539 3945 9534 3942 9534 3942 9553
3943 9552
TIME...MOT...LOC 0259Z 238DEG 22KT 3940 9546
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BMW1 follow-up statement
354
WWUS53 KEAX 140312 RRA
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1012 PM CDT Wed Mar 13 2024
KSC005-140322-
/O.EXP.KEAX.TO.W.0001.000000T0000Z-240314T0315Z/
Atchison KS-
1012 PM CDT Wed Mar 13 2024
...THE TORNADO WARNING FOR SOUTH CENTRAL ATCHISON COUNTY WILL EXPIRE
AT 1015 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas.
&&
LAT...LON 3949 9539 3945 9534 3942 9534 3942 9553
3943 9552
TIME...MOT...LOC 0312Z 238DEG 22KT 3944 9539
$$
WilliamsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:34 PM CDT, 3 hours 25 minutes earlier. Its key messages:
- Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity.
- Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns.
Area forecast discussion, Mar 13, 6:34 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 634 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity. - Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns. && .DISCUSSION... Issued at 311 PM CDT Wed Mar 13 2024 Water vapor imagery with 500mb heights plotted shows a trough digging into the Southwest. A strong upper-level jet, with the left front quadrant of that jet, will be nosing into southeastern KS and southwestern MO with diffluent flow developing over northeastern KS and northwestern MO. At the surface, a low pressure area will move from southwestern KS eastward as the evening and overnight progresses. A warm front extends eastward from this surface low and will slowly lift northward and essentially split the forecast area in half from west to east by this evening, settling in the vicinity of the Missouri River. The location of this warm front will need to watched closely as the greatest potential for tornadoes will exist in its vicinity. Additionally, very strong 0-3km CAPE values will reside along and just south of the warm front. That will give the potential to rapidly stretch any updraft that will be in the vicinity of the warm front. Also, the low-level jet is expected to increase significantly approaching 00Z and later and will nose into the warm front. This will lead to greatly enhanced low-level helicity values along and south of the warm front and given the strong instability and high shear, lead to a several hour window when tornadoes are more likely. Given the anticipated location of the warm front, this puts the KC Metro at risk for this potential. The tornado potential will diminish with time as the boundary layer stabilizes as the evening progresses. As storms move north of the warm front, the environment will become elevated and thus diminish/ eliminate the tornado potential. However, steep lapse rates will remain and with continued strong shear will lead to elevated supercells with very large hail possible. With coverage of storms north of the warm front expected to become widespread, along with the the potential for training storms, locally heavy rainfall and flooding will also be concern overnight. Storms congeal into one or more clusters across northern MO overnight and how those storms evolve will have a large influence on how tomorrow's severe potential will evolve. The most likely scenario is that the storms across northern MO will drop an outflow boundary southward and that boundary then acts as the low-level focus for renewed convection later tomorrow morning or into the early afternoon in our eastern zones. The best upper-level support will have shifted to the east but eastern sections of the forecast area may reside in the right rear quadrant of an upper-level speed max. And with the potential for 1000-1500 J/kg MLCAPE and strong shear, will lead to the risk of severe storms in our eastern zones during the afternoon hours. Beyond Thursday, dry weather conditions are expected. Models develop a Rex block over the western third of the US with our area generally between the south subtropical jet and the polar jet. This will help keep the weather quiet through much of next week. Temperatures will be cooler compared to the last few days as well given the pattern. A stronger trough will dive across the eastern half of the US early next week and that will lead to temperatures trending closer to normal Sunday and Monday before warming back above normal by mid week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 625 PM CDT Wed Mar 13 2024 For the 00Z TAF cycle, a warm front is lifting north across the Kansas-Missouri stateline, currently having just moved north of the KMCI terminal. The first 7 hours of the TAF are based on expected thunderstorm development along the lifting front this evening. Once the activity gets going this evening storms will fill in and the TAF will need updating. Otherwise, expect the activity to slowly shift north overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...Cutter
Hazardous weather outlook, Mar 13, 3:29 AM CDT, 18 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 329 AM CDT Wed Mar 13 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140830- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 329 AM CDT Wed Mar 13 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are forecast late this afternoon and will continue through the evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional strong to severe thunderstorms are possible Thursday afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 13, 9:41 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
941 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Hail 1 SW Liberty 39.24N 94.44W
03/13/2024 E1.75 inch Clay MO Public
Photo of golf ball size hail near Route 291
and Withers Road. Time estimated from radar.
&&
CMSLocal storm report, Mar 13, 9:47 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
947 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Hail 1 SE Richmond 39.27N 93.96W
03/13/2024 E1.75 inch Ray MO Public
Up to golf ball sized hail reported by the
public 1 mile southeast of Richmond.
&&
RCLocal storm report, Mar 13, 9:49 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
949 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Hail 2 SE Shawnee 38.99N 94.78W
03/13/2024 E1.25 inch Johnson KS Public
Photo of approximately half dollar size hail
in the western side of Lenexa. Time
estimated from radar.
&&
CMSLocal storm report, Mar 13, 9:52 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
952 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM Hail 4 SSW Saint Joseph 39.72N 94.86W
03/13/2024 E1.75 inch Buchanan MO Public
Golf ball size hail on the far south side of
Saint Joseph. Photo provided via social
media.
&&
CMSLocal storm report, Mar 13, 9:55 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
955 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Hail 7 NNE Oregon 40.09N 95.11W
03/13/2024 E1.00 inch Holt MO Public
mPing report of quarter size hail. Time
estimated from radar.
&&
CMSLocal storm report, Mar 13, 9:56 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
956 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Hail 1 NNE Richmond 39.29N 93.97W
03/13/2024 E1.00 inch Ray MO Public
Report from mPING: Quarter (1.00 in.). Time
estimated from radar.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:11 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 49 min |
| Mar 13, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 29 min |
| Mar 13, 7:57 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 37 min |
| Mar 13, 8:15 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 45 min |
| Mar 13, 8:24 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 36 min |
| Mar 13, 8:53 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 37 min |
| Mar 13, 9:33 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 27 min |
| Mar 13, 9:44 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 46 min |
| Mar 13, 10:21 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 39 min |
| Mar 13, 11:03 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 42 min |
| Mar 13, 11:56 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 34 min |
| Mar 14, 2:26 AM CDT | Special Weather Statement | EAX | Doniphan | 34 min |
| Mar 14, 2:33 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 27 min |
| Mar 14, 2:56 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 34 min |
| Mar 14, 3:08 AM CDT | Special Weather Statement | EAX | Johnson | 22 min |
| Mar 14, 5:43 AM CDT | Special Weather Statement | EAX | Linn | 32 min |
| Mar 14, 5:50 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 25 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.